Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 61, NWS Springfield, MO

March 19, 1998Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 19, 1998, 11:15 PM CST for Taney County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 1998, 11:15 PM CST (05:15 UTC)
Expired
Mar 20, 1998, 7:15 AM CST
In force
8 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 200515
FFWSGF
MOC009-015-029-043-059-065-067-077-085-091-097-105-109-119-125-
131-141-145-149-153-161-167-169-203-209-213-215-225-229-201315-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CST THU MAR 19 1998

* FLOOD WARNING FOR
  BARRY COUNTY - SOUTHWESTERN MISSOURI
  BENTON COUNTY - CENTRAL MISSOURI
  CAMDEN COUNTY - CENTRAL MISSOURI
  CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI
  DALLAS COUNTY - SOUTHWESTERN MISSOURI
  DENT COUNTY - SOUTH CENTRAL MISSOURI
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  GREENE COUNTY - SOUTHWESTERN MISSOURI
  HICKORY COUNTY - CENTRAL MISSOURI
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  JASPER COUNTY - SOUTHWESTERN MISSOURI
  LACLEDE COUNTY - SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY - SOUTHWESTERN MISSOURI
  MARIES COUNTY - CENTRAL MISSOURI
  MCDONALD COUNTY - SOUTHWESTERN MISSOURI
  MILLER COUNTY - CENTRAL MISSOURI
  MORGAN COUNTY - CENTRAL MISSOURI
  NEWTON COUNTY - SOUTHWESTERN MISSOURI
  OREGON COUNTY - SOUTH CENTRAL MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI
  PHELPS COUNTY - EAST CENTRAL MISSOURI
  POLK COUNTY - SOUTHWESTERN MISSOURI
  PULASKI COUNTY - CENTRAL MISSOURI
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI
  STONE COUNTY - SOUTHWESTERN MISSOURI
  TANEY COUNTY - SOUTHWESTERN MISSOURI
  TEXAS COUNTY - SOUTH CENTRAL MISSOURI
  WEBSTER COUNTY - SOUTHWESTERN MISSOURI
  WRIGHT COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 715 AM CST
 
* SOME AREAS OR STREAMS AFFECTED
  LOW WATER CROSSINGS
  FLOOD PRONE AND LOW LYING AREAS WILL ALSO BE AFFECTED
  ALONG WITH AREAS ADJACENT TO CREEKS AND STREAMS

* CAUSE AND EFFECT
  A WIDESPREAD ONE TO TWO INCH RAIN OCCURRED OVER CENTRAL AND SOUTHERN
  MISSOURI THURSDAY. THE HEAVY RAIN FELL ON  NEARLY SATURATED GROUND
  AND FLOODING DEVELOPED RAPIDLY.

* FORECAST CONDITIONS
  RAIN WAS CHANGING TO SNOW ACROSS THE WARNED AREA BUT RUNOFF
  HAD NOT YET COMPLETED. AS A RESULT...MANY LOW WATER CROSSINGS
  WILL REMAIN IMPASSABLE OVERNIGHT.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODED LOW WATER CROSSINGS. DO NOT DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO: GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

NOTE: THIS EXTENDS THE FLOOD WARNING FOR THE AFFECTED COUNTIES.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 8:28 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 19, 8:28 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...SECOND UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CST THU MAR 19 1998

HAVE EXPANDED THE SNOW ADVISORY SOUTH AND EAST TO INCLUDE THE
SPRINGFIELD AND BRANSON AREAS BASED ON RADAR RETURNS AND SURFACE
REPORTS. PITTSBURG KANSAS REPORTED 2 INCHES OF SNOW WITH HEAVY SNOW
FROM JOPLIN AND LAMAR TO DADE COUNTY...MONETT AND SPRINGFIELD.
LESSER AMOUNTS EXPECTED TO THE NORTH FARTHER AWAY FROM THE MAIN
DYNAMICS.

ALSO WENT AHEAD AND CANCELLED THE FLOOD WATCH FOR THE EASTERN THIRD
OF THE FORECAST AREA: ALL OF THESE COUNTIES ARE ALREADY UNDER FLOOD
WARNINGS AND THE HEAVY RAIN THREAT APPEARS TO HAVE SHIFTED INTO
SOUTHEAST MISSOURI. THE LOW WATER CROSSING FLOODING REMAINS AND WE
MAY HAVE TO EXTEND THE FLOOD WARNINGS IN TIME ONCE AGAIN.

THANKS TO RON AT STL FOR COORDINATION.

SUTTON

In the hours before

Special weather statement, Mar 19, 7:02 PM CST, 4 hours 13 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CST THU MAR 19 1998

...SNOW ADVISORY IN EFFECT FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI TONIGHT...

AT 703 PM CST NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED
AN AREA OF SNOW ACROSS CRAWFORD AND CHEROKEE COUNTIES IN KANSAS AND
JASPER...BARTON AND SOUTHERN VERNON COUNTIES IN MISSOURI. LAW
ENFORCEMENT AGENCIES REPORTED MODERATE TO HEAVY SNOW IN THESE
AREAS...WITH THE FOLLOWING ACCUMULATION ESTIMATES AS OF 645 PM:

BARTON COUNTY: HEAVY SNOW BUT NO ACCUMULATIONS YET
BOURBON COUNTY: LIGHT SNOW...ONE HALF INCH ACCUMULATION
CHEROKEE COUNTY: MODERATE SNOW...ONE HALF TO ONE INCH OF ACCUMULATION
CRAWFORD COUNTY: MODERATE TO HEAVY SNOW...ONE TO TWO INCHES OF SNOW
JASPER COUNTY: HEAVY SNOW...ACCUMULATIONS STARTING ON GRASSY AREAS
VERNON COUNTY: MODERATE TO HEAVY SNOW...ACCUMULATIONS LESS THAN AN INCH

THE BAND OF HEAVY SNOW IS EXPECTED TO SAG SOUTH AND CONTINUE TO
AFFECT THE JOPLIN...LAMAR...CARTHAGE AND COLUMBUS KANSAS AREAS. THE
SNOW ADVISORY AREA MAY NEED TO BE EXTENDED SOUTH INTO NEWTON AND
MCDONALD COUNTIES AND EAST INTO ST CLAIR...CEDAR...DADE AND LAWRENCE
COUNTIES.

IF DRIVING IN OR TO THE JOPLIN AND NEVADA AREAS OR SOUTHEAST KANSAS/
NORTHEAST OKLAHOMA...BE CAREFUL AS ROADS MAY BECOME SNOW COVERED AND
SLIPPERY.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

SUTTON
Special weather statement, Mar 19, 7:02 PM CST, 4 hours 13 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CST THU MAR 19 1998

...SNOW ADVISORY IN EFFECT FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI TONIGHT...

AT 703 PM CST NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED
AN AREA OF SNOW ACROSS CRAWFORD AND CHEROKEE COUNTIES IN KANSAS AND
JASPER...BARTON AND SOUTHERN VERNON COUNTIES IN MISSOURI. LAW
ENFORCEMENT AGENCIES REPORTED MODERATE TO HEAVY SNOW IN THESE
AREAS...WITH THE FOLLOWING ACCUMULATION ESTIMATES AS OF 645 PM:

BARTON COUNTY: HEAVY SNOW BUT NO ACCUMULATIONS YET
BOURBON COUNTY: LIGHT SNOW...ONE HALF INCH ACCUMULATION
CHEROKEE COUNTY: MODERATE SNOW...ONE HALF TO ONE INCH OF ACCUMULATION
CRAWFORD COUNTY: MODERATE TO HEAVY SNOW...ONE TO TWO INCHES OF SNOW
JASPER COUNTY: HEAVY SNOW...ACCUMULATIONS STARTING ON GRASSY AREAS
VERNON COUNTY: MODERATE TO HEAVY SNOW...ACCUMULATIONS LESS THAN AN INCH

THE BAND OF HEAVY SNOW IS EXPECTED TO SAG SOUTH AND CONTINUE TO
AFFECT THE JOPLIN...LAMAR...CARTHAGE AND COLUMBUS KANSAS AREAS. THE
SNOW ADVISORY AREA MAY NEED TO BE EXTENDED SOUTH INTO NEWTON AND
MCDONALD COUNTIES AND EAST INTO ST CLAIR...CEDAR...DADE AND LAWRENCE
COUNTIES.

IF DRIVING IN OR TO THE JOPLIN AND NEVADA AREAS OR SOUTHEAST KANSAS/
NORTHEAST OKLAHOMA...BE CAREFUL AS ROADS MAY BECOME SNOW COVERED AND
SLIPPERY.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

SUTTON
Special weather statement, Mar 19, 8:10 PM CST, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CST THU MAR 19 1998

...FLOOD WATCH CANCELLED FOR CENTRAL AND SOUTH CENTRAL MISSOURI...

THE FLOOD WATCH THAT WAS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL
MISSOURI HAS BEEN CANCELLED. THE STORM SYSTEM RESPONSIBLE FOR THE
HEAVY RAIN AND FLOODING EARLIER TODAY HAS BROUGHT COLDER AIR INTO THE
REGION... CHANGING THE RAIN TO SNOW. WITH A REDUCED CHANCE OF
MODERATE TO HEAVY RAINFALL..THE THREAT FOR ADDITIONAL FLOODING HAS
DECREASED AND THE FLOOD WATCH HAS BEEN CANCELLED.

A LARGE PORTION OF SOUTHWEST AND CENTRAL MISSOURI REMAINS UNDER A
FLOOD WARNING UNTIL MIDNIGHT. NUMEROUS LOW WATER CROSSINGS CONTINUE
TO BE IMPASSABLE DUE TO HIGH WATER AND MOTORISTS SHOULD CONTINUE TO
EXERCISE CAUTION WHILE DRIVING TONIGHT.

SUTTON
Special weather statement, Mar 19, 8:10 PM CST, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CST THU MAR 19 1998

...FLOOD WATCH CANCELLED FOR CENTRAL AND SOUTH CENTRAL MISSOURI...

THE FLOOD WATCH THAT WAS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL
MISSOURI HAS BEEN CANCELLED. THE STORM SYSTEM RESPONSIBLE FOR THE
HEAVY RAIN AND FLOODING EARLIER TODAY HAS BROUGHT COLDER AIR INTO THE
REGION... CHANGING THE RAIN TO SNOW. WITH A REDUCED CHANCE OF
MODERATE TO HEAVY RAINFALL..THE THREAT FOR ADDITIONAL FLOODING HAS
DECREASED AND THE FLOOD WATCH HAS BEEN CANCELLED.

A LARGE PORTION OF SOUTHWEST AND CENTRAL MISSOURI REMAINS UNDER A
FLOOD WARNING UNTIL MIDNIGHT. NUMEROUS LOW WATER CROSSINGS CONTINUE
TO BE IMPASSABLE DUE TO HIGH WATER AND MOTORISTS SHOULD CONTINUE TO
EXERCISE CAUTION WHILE DRIVING TONIGHT.

SUTTON
Special weather statement, Mar 19, 9:30 PM CST, 1 hour 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST THU MAR 19 1998

...SNOW ADVISORY CONTINUED FOR SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

AT 930 PM RADAR IN SPRINGFIELD CONTINUED TO INDICATE AN AREA OF
MODERATE TO HEAVY SNOW ACROSS PORTIONS OF SOUTHWEST
MISSOURI...ROUGHLY NORTHWEST OF A CASSVILLE TO OZARK AND BUFFALO
LINE. THIS AREA WAS MOVING SLOWLY TO THE EAST.

LAW ENFORCEMENT AGENCIES INDICATED THE FOLLOWING ACCUMULATIONS AS OF
930 PM:

COUNTY         NEW SNOW (INCHES)
CRAWFORD (KS)  3-4
               2.5 IN ARMA
VERNON         2-3
CHEROKEE (KS)  3  IN NORTHERN SECTIONS
               1.5 IN COLUMBUS
BARTON         2
JASPER         2
LAWRENCE       2
NEWTON         2 AT REDDINGS MILL IN NORTHWESTERN PORTION OF COUNTY
               0.5 OVER THE REST OF THE COUNTY
POLK           1
GREENE         1 AT NATIONAL WEATHER SERVICE OFFICE
BARRY          0.5
DADE           1
MCDONALD       0.5
CEDAR          0.5
BOURBON (KS)   0.5 TO 0.75

ROADS HAVE BECOME SLIPPERY IN THE ADVISORY AREA. WITH TEMPERATURES
EXPECTED TO FALL BELOW FREEZING DRIVING PROBLEMHS WILL CONTINUE
OVERNIGHT. IF YOU MUST TRAVEL...SLOW DOWN AND ALLOW EXTRA DISTANCE
BETWEEN YOU AND THE CAR IN FRONT OF YOU.

SUTTON
Special weather statement, Mar 19, 9:30 PM CST, 1 hour 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CST THU MAR 19 1998

...SNOW ADVISORY CONTINUED FOR SOUTHEAST KANSAS AND PORTIONS OF
SOUTHWEST MISSOURI...

AT 930 PM RADAR IN SPRINGFIELD CONTINUED TO INDICATE AN AREA OF
MODERATE TO HEAVY SNOW ACROSS PORTIONS OF SOUTHWEST
MISSOURI...ROUGHLY NORTHWEST OF A CASSVILLE TO OZARK AND BUFFALO
LINE. THIS AREA WAS MOVING SLOWLY TO THE EAST.

LAW ENFORCEMENT AGENCIES INDICATED THE FOLLOWING ACCUMULATIONS AS OF
930 PM:

COUNTY         NEW SNOW (INCHES)
CRAWFORD (KS)  3-4
               2.5 IN ARMA
VERNON         2-3
CHEROKEE (KS)  3  IN NORTHERN SECTIONS
               1.5 IN COLUMBUS
BARTON         2
JASPER         2
LAWRENCE       2
NEWTON         2 AT REDDINGS MILL IN NORTHWESTERN PORTION OF COUNTY
               0.5 OVER THE REST OF THE COUNTY
POLK           1
GREENE         1 AT NATIONAL WEATHER SERVICE OFFICE
BARRY          0.5
DADE           1
MCDONALD       0.5
CEDAR          0.5
BOURBON (KS)   0.5 TO 0.75

ROADS HAVE BECOME SLIPPERY IN THE ADVISORY AREA. WITH TEMPERATURES
EXPECTED TO FALL BELOW FREEZING DRIVING PROBLEMHS WILL CONTINUE
OVERNIGHT. IF YOU MUST TRAVEL...SLOW DOWN AND ALLOW EXTRA DISTANCE
BETWEEN YOU AND THE CAR IN FRONT OF YOU.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:15 PM CSTFlash Flood WarningSGFChristian, Dallas, Douglas, Greene, Laclede, Webster and 1 more8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFBenton, Camden, Hickory, Miller, Morgan, Pulaski8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton, Stone8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFPolk8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFDent, Maries, Phelps, Texas8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFHowell, Oregon, Ozark, Shannon8 hr
Mar 19, 11:15 PM CSTFlash Flood WarningSGFJasper8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 2 more8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFBarry, McDonald, Newton8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFGreene, Polk8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFDent, Douglas, Howell, Phelps, Shannon, Texas and 1 more8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFChristian, Jasper, Lawrence, Stone8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFWebster8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFOzark, Taney8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFOregon8 hr
Mar 20, 6:13 AM CSTFlash Flood WarningSGFMaries8 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.